Format

Send to

Choose Destination
Case Rep Ophthalmol Med. 2020 Feb 19;2020:6760272. doi: 10.1155/2020/6760272. eCollection 2020.

Commercial Cannabinoid Oil-Induced Stevens-Johnson Syndrome.

Author information

1
Department of Ophthalmology and Visual Sciences, SUNY Upstate Medical University, Syracuse, NY, USA.
2
Herbert Wertheim College of Medicine, Florida International University, Miami, FL, USA.
3
Department of Pathology, SUNY Upstate Medical University, Syracuse, NY, USA.

Abstract

Purpose:

To report an unusual presentation of commercial cannabidiol (CBD) oil-induced Stevens-Johnson Syndrome/toxic epidermal necrolysis (SJS-TEN).

Methods:

A 56-year-old woman presented with acute onset of a diffuse, blistering, maculopapular rash with over 30% total body surface area (BSA) involvement two days after taking CBD oil sublingually for chronic pain. Biopsy confirmed SJS-TEN. Ophthalmology was consulted and mild eye involvement was found. She was started on topical cyclosporine, prednisone, moxifloxacin, and erythromycin ointment to prevent progression, which was successful. She was otherwise treated with supportive therapy in the intensive care burn unit and ultimately passed away from septic shock.

Conclusion:

In this case, we described an unusual drug-induced SJS from a commercial, non-FDA-regulated cannabis product. The use of a commercial CBD product should be cautioned due to potential for series of drug reactions to the cannabis product and the risk for reaction to other unregulated other pharmacological components.

Conflict of interest statement

The authors declare that they have no conflicts of interest.

Supplemental Content

Full text links

Icon for Hindawi Limited Icon for PubMed Central
Loading ...
Support Center